Idaho, 2025

Flood and Hail in Idaho, July 4, 2025

July 4, 2025 · NWS PIH · 7 events in 3 counties and zones

Reports of severe weather and flooding were widespread on the 4th of July holiday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Reports of severe weather and flooding were widespread on the 4th of July holiday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 4, 1:10 PM MST, 2 hours 7 minutes earlier. Its key messages:

  • Expect showers and thunderstorms today bringing moderate to heavy rainfall, gusty winds, and small to moderate hail as an upper level wave/trough pushes east. Some severe afternoon thunderstorms are possible bringing large hail and wind gusts over 58 mph.
  • Cooler temperatures today and Saturday with highs only in the 70s and 80s.
  • Very dry conditions are expected to return by Sunday and continue through next week with an overall warming trend as well. Temperatures will return to the 90s and even approaching 100 for lower elevations by next Tuesday and Wednesday.
Area forecast discussion, Jul 4, 1:10 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
210 PM MDT Fri Jul 4 2025

.KEY MESSAGES...

- Expect showers and thunderstorms today bringing moderate to
  heavy rainfall, gusty winds, and small to moderate hail as an
  upper level wave/trough pushes east. Some severe afternoon
  thunderstorms are possible bringing large hail and wind gusts
  over 58 mph.

- Cooler temperatures today and Saturday with highs only in the
  70s and 80s.

- Very dry conditions are expected to return by Sunday and
  continue through next week with an overall warming trend as
  well. Temperatures will return to the 90s and even approaching
  100 for lower elevations by next Tuesday and Wednesday.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 121 PM MDT Fri Jul 4 2025

Main impact will be widespread shower and thunderstorms across
all of southeast Idaho this afternoon and evening with the
potential for hail and strong wind gusts with at least isolated
severe development with hail over 1 inch and winds over 58 mph.
A flash flood watch remains in effect for the Wapiti burn scar
west of Stanley as any strong thunderstorm has potential to dump
a brief heavy rain over the burn site. Expect a dissipation of
any thunderstorm development after 9 pm with improving
conditions overnight. Be aware than any afternoon or early
evening activities today could be impacted by thunderstorms. It
will clear overnight with lows in the 30s and 40s mountains and
40s and 50s valleys. It will remain cool and below normal
Saturday with highs in the 60s and 70s mountains and 80s
valleys. All thunderstorm coverage will be in the eastern
mountains with dry conditions over riding all other areas. Will
have breezy areas Saturday with 10 to 20 mph sustained winds in
the Snake River Plain and eastern Magic Valley with the highest
winds in the Arco Desert.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 121 PM MDT Fri Jul 4 2025

Long term period will be a low impact period it looks right now.
We have no precipitation in the grids with hot conditions
throughout. Highs will be in the 70s and 80s again on Sunday but
rise to the 80s mountains and 90s valleys by Monday continuing
through Friday. By the middle of next week winds will likely be
in the 10 to 15 mph range across most areas.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1104 AM MDT Fri Jul 4 2025

Main impact this afternoon and evening will be thunderstorm
development this afternoon as upper trof works through Idaho.
Morning showers will continue through noon to 2 pm at PIH, IDA
and DIJ. After 20Z put in prob30 thunderstorm groups at all
sites with the potential for 45 knot wind gusts through 01 to
03Z. So expecting at least a chance of thunderstorm impacts
today at all TAF sites. Should clear up after 03Z and quieter
conditions on Saturday.

&&

.FIRE WEATHER...
Issued at 121 PM MDT Fri Jul 4 2025

Main impact is scattered to widespread thunderstorm coverage
this afternoon and evening with outflow wind gusts of greater
than 50 mph possible. All zones will at least have that
potential. By Saturday isolated to scattered thunderstorm
coverage will be limited to zones 475, 476, 411 and 413. Next
impact will be a return to hot and dry conditions Monday with
widespread below 15 percent minimum humidity and low elevations
highs well into the 90s and 80s in high elevations.

&&

.HYDROLOGY...
Issued at 211 AM MDT Fri Jul 4 2025

Expect moderate to heavy rainfall today with showers and
thunderstorms from a trough moving through the area. The Weather
Prediction Center (WPC) has a marginal risk of excessive
rainfall mainly over our northern areas (northern Central
mountains, Lost River Range, the Montana Divide and the northern
Eastern Highlands along the northern Wyoming border). Moderate
to heavy rainfall over the Wapiti Fire burn scar by Stanley
Idaho is expected this morning. Flash flooding and debris flow
caused by excessive rainfall is possible. Models are showing a
better chance of precipitation on the western slopes of the
Sawtooth mountains opposed to the eastern slopes or the Stanley
side. A flash flood watch is in effect until 9 pm this
evening for the Wapiti burn scar. Another round of
precipitation is possible late this afternoon into the early
evening from showers and thunderstorms. Looking at the HREF
model there is a 60% chance of 0.50 inch of precipitation late
this afternoon into the early evening.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...

A flash flood watch is in effect until until 9 pm this
evening for the Wapiti burn scar near Stanley, Idaho.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GK
LONG TERM...GK
AVIATION...GK
FIRE WEATHER...GK
HYDROLOGY...TW

In the hours before

Special weather statement, Jul 4, 1:38 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
238 PM MDT Fri Jul 4 2025

IDZ072-042100-
Sawtooth/Stanley Basin ID-
238 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CUSTER COUNTY
THROUGH 300 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Lowman, moving east at 25 mph.

HAZARD...Wind gusts in excess of 35 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible. Localized flooding will be possible within the
         Wapiti Fire burn scar.

Locations impacted include...
Stanley, Redfish Lake, Cape Horn Area, Banner Summit, and the Wapiti
Fire burn scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4439 11525 4449 11508 4406 11486 4405 11505
      4409 11500 4412 11505 4414 11502 4416 11503
      4418 11508 4417 11511 4420 11517 4423 11518
      4425 11516 4429 11517 4428 11520 4431 11522
      4431 11524 4429 11524 4433 11529
TIME...MOT...LOC 2037Z 248DEG 21KT 4414 11539

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH

DMH
Special weather statement, Jul 4, 2:02 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
302 PM MDT Fri Jul 4 2025

IDZ072-042145-
Sawtooth/Stanley Basin ID-
302 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CUSTER COUNTY
THROUGH 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Stanley, moving east at 25 mph.

HAZARD...Wind gusts in excess of 35 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible. Localized flooding will be possible within the
         Wapiti Fire burn scar.

Locations impacted include...
Stanley, Redfish Lake, Cape Horn Area, Banner Summit, and the Wapiti
Fire burn scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4439 11525 4449 11508 4406 11486 4405 11505
      4409 11500 4412 11505 4414 11502 4416 11503
      4418 11508 4417 11511 4420 11517 4423 11518
      4425 11516 4429 11517 4428 11520 4431 11522
      4431 11524 4429 11524 4433 11529
TIME...MOT...LOC 2102Z 248DEG 21KT 4420 11521

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH

DMH
Special weather statement, Jul 4, 2:29 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pocatello ID
329 PM MDT Fri Jul 4 2025

IDZ054-055-058-042215-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
329 PM MDT Fri Jul 4 2025

...STRONG THUNDERSTORM APPROACHING AMERICAN FALLS RESERVOIR...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Neeley, moving northeast at 30 MPH.

HAZARD...Wind gusts in excess of 45 MPH, pea to dime size hail, and
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen, and
Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building, or a
vehicle if no building is available.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Strong winds will create rough
chop. Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4261 11308 4272 11322 4306 11276 4287 11258
TIME...MOT...LOC 2128Z 231DEG 28KT 4272 11304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

KSmith
Special weather statement, Jul 4, 3:03 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
403 PM MDT Fri Jul 4 2025

IDZ054-058-042230-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
403 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BANNOCK AND
NORTHEASTERN POWER COUNTIES THROUGH 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Bannock Creek Lodge, or 8 miles east of American Falls,
moving northeast at 30 MPH.

HAZARD...Wind gusts in excess of 45 MPH and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Fort Hall Bannock Creek Lodge and Pocatello Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building, or a
vehicle if no building is available.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you observe hail, wind damage, or flooding, please report your
observations to the National Weather Service office in Pocatello via
phone, email, or social media, as soon as it is safe to do so.

&&

LAT...LON 4266 11273 4274 11286 4294 11261 4278 11242
TIME...MOT...LOC 2202Z 228DEG 27KT 4277 11270

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

KSmith
Special weather statement, Jul 4, 3:06 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
406 PM MDT Fri Jul 4 2025

IDZ054-055-057-058-042245-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
406 PM MDT Fri Jul 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BLAINE...WEST
CENTRAL POWER...SOUTHWESTERN BINGHAM AND NORTHEASTERN CASSIA COUNTIES
THROUGH 445 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cold Water Rest Area, or 12 miles east of Lake Walcott, moving
northeast at 30 MPH.

HAZARD...Wind gusts in excess of 45 MPH and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
American Falls, Neeley, western American Falls Reservoir, Aberdeen,
Cold Water Rest Area, and Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you observe hail, wind damage, or flooding, please report your
observations to the National Weather Service office in Pocatello via
phone, email, or social media, as soon as it is safe to do so.

&&

LAT...LON 4249 11316 4263 11331 4296 11286 4275 11263
TIME...MOT...LOC 2205Z 231DEG 27KT 4261 11316

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

KSmith

The radar

The Pocatello radar (KSFX), 65 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Hail, Power

When
July 4, 3:17 PM MST to 3:30 PM MST
Where
Power County, Cold Water
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -113.120

One inch hail in the area of Interstate 86 Exit 21 Osborn Loop near and just east of Cold Water Rest Area.

Flood, Bannock

When
July 4, 3:31 PM MST to 7:00 PM MST
Where
Bannock County, 3 mi N of Pocatello to 3 mi W of Pocatello
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.913, -112.430

Areas of flooding in Pocatello: S Arthur Ave, Riverside Dr, US Highway 30 closed in the area of N Main St around 520 PM MDT, street and parking lots on west side of Pocatello.

Thunderstorm Wind, Blaine

When
July 4, 3:39 PM MST to 3:55 PM MST
Where
Blaine County, 2 mi SSW of Ketchum
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
43.653, -114.385

Multiple large trees downed on Bald Mountain blocking some trails. Most of the trees were uprooted and a mudslide was also reported.

Thunderstorm Wind, Blaine

When
July 4, 3:40 PM MST to 3:55 PM MST
Where
Blaine County, 1 mi SSE of Ketchum
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
43.667, -114.362

Tree downed from thunderstorm winds across lower portion of Bald Mountain Trail near the Big Wood River. Outdoor event tents were blown over at Sun Valley Resort.

Thunderstorm Wind, Blaine

When
July 4, 3:42 PM MST to 4:00 PM MST
Where
Blaine County, 2 mi NW of Ketchum
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.700, -114.398

A tree was downed in the Adams Gulch area near Ketchum.

Thunderstorm Wind, Blaine

When
July 4, 3:42 PM MST to 4:00 PM MST
Where
Blaine County, 1 mi SW of Sun Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.690, -114.364

Tree downed in Wyyakin Drive area of Sun Valley.

Thunderstorm Wind, Blaine

When
July 4, 3:42 PM MST to 4:00 PM MST
Where
Blaine County, 1 mi NW of Sun Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.710, -114.364

Tree downed by winds in Skyline Drive area of Sun Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284579, 1284582, 1284675, 1284682, 1284583, 1284584, 1284586.